Volume 2 (1999)

Download this article
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989

Genus two Heegaard splittings of orientable three-manifolds

J Hyam Rubinstein and Martin Scharlemann

Geometry & Topology Monographs 2 (1999) 489–553

DOI: 10.2140/gtm.1999.2.489

Erratum: Geometry & Topology Monographs 2 (1999) 577–581

arXiv: math.GT/9712262

Abstract

It was shown by Bonahon–Otal and Hodgson–Rubinstein that any two genus–one Heegaard splittings of the same 3–manifold (typically a lens space) are isotopic. On the other hand, it was shown by Boileau, Collins and Zieschang that certain Seifert manifolds have distinct genus–two Heegaard splittings. In an earlier paper, we presented a technique for comparing Heegaard splittings of the same manifold and, using this technique, derived the uniqueness theorem for lens space splittings as a simple corollary. Here we use a similar technique to examine, in general, ways in which two non-isotopic genus–two Heegard splittings of the same 3–manifold compare, with a particular focus on how the corresponding hyperelliptic involutions are related.

Keywords

Heegaard splitting, Seifert manifold, hyperelliptic involution

Mathematical Subject Classification

Primary: 57N10

Secondary: 57M50

References
Publication

Received: 10 September 1998
Revised: 8 June 1999
Published: 22 November 1999

Authors
J Hyam Rubinstein
Department of Mathematics
University of Melbourne
Parkville
Victoria 3052
Australia
Martin Scharlemann
Mathematics Department
University of California
Santa Barbara CA 93106
USA